Indiana, 2004

Flooding in Indiana, June 1 to 8, 2004

June 1 to 8, 2004 · NWS IND · 4 events in 4 counties and zones

Heavy rain during May caused minor flooding along the lower part of the White River.Location: Flood Stage: Crest: Date of crest:Spencer 14.0 16.0 06/01/04Elliston 18.0 21.0 06/02/04Edwardsport 15.0 17.4 06/04/04Petersburg 16.0 20.4 05/30/04Hazleton 16.0 20.0 06/01/04

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Heavy rain during May caused minor flooding along the lower part of the White River.Location: Flood Stage: Crest: Date of crest:Spencer 14.0 16.0 06/01/04Elliston 18.0 21.0 06/02/04Edwardsport 15.0 17.4 06/04/04Petersburg 16.0 20.4 05/30/04Hazleton 16.0 20.0 06/01/04

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 31, 2:10 PM EST, 9 hours 50 minutes earlier.

Area forecast discussion, May 31, 2:10 PM EST, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
210 PM EST MON MAY 31 2004

.DISCUSSION...STG COLD CORE SYS CURRENTLY OVR THE NRN PLAINS IS
XPCTD TO GRADU SHFT SEWD AND OPEN UP INTO A TROF WHICH WL PASS THRU
THE AREA LT IN THE SHORT RANGE PD. MODELS IN FAIRLY GOOD AGREEMENT
ON THE MAJOR DETAILS. FCST FOCUS CENTERS ON POPS ASSOCIATED WITH
UPPR LO.

IN THE NR TERM...VORT LOBE CURRENTLY MOVG THRU THE AREA SPARKING
SOME CONVECTION OVR THE SRN GRTLKS...WITH REGIONAL RADARS SHOWING A
FEW LT SHWRS/SPRINKLES BACK INTO EC IL. VORT LOBE PROGGED TO
PASS E OF THE AREA BY EARLY EVEN. WL MAKE A LAST MINUTE CALL ON
WHETHER TO INCLUDE AN EVEN POP OVR THE NRN ZONES...BUT RIGHT NOW
LEANING TOWARDS KEEPING THINGS DRY.

IN THE LTR PDS...AS UPPR LO EDGES CLOSER...CHCS FOR PCPN WL INCREASE
WITH TIME AND PUSH FARTHER S AS WELL. WL PUT CHC POPS FOR TUES/TUES
NIGHT OVR ROUGHLY ABOUT THE NRN 2/3RDS OF CWA...AND ALL AREAS BY WED
AS THE REMNANTS OF THE UPPR LO PASS THRU. SOME OF THE MODEL DATA
SUGGEST THAT AN UPPR IMPULSE MAY TRACK THRU THE TN VLY TUES OR
WED...BUT FOR NOW THINK STG WLY FLOW SHOULD SHUNT ANY PCPN FM THIS
PSBL SYS TO THE S OF AREA.

BASED ON LO LVL THICKNESSES...NGM MOS HIGHS ON TUES MAY BE A BIT ON
THE COOL SIDE...OTHERWISE GUIDANCE NOT TOO BAD.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JAS
Hazardous weather outlook, May 31, 5:23 AM EST, 18 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
523 AM EST MON MAY 31 2004

INZ021-028>031-035>049-051>057-060>065-067>072-011010-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
523 AM EST MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR A FEW SHOWERS AND THUNDERSTORMS TODAY.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED THIS
AFTERNOON...A COUPLE OF STORMS COULD PRODUCE MARGINALLY SEVERE HAIL.
THE BEST CHANCE TO SEE THE STRONGER STORMS WILL BE NORTH OF A LINE
FROM VERMILLION COUNTY TO BOONE COUNTY TO RANDOLPH COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

In the hours before

Local storm report, May 31, 7:40 PM EST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
740 PM EST MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     DANA                    39.81N 87.49W
05/30/2004                   VERMILLION         IN   LAW ENFORCEMENT

            ROOF DAMAGE AND TREES DOWN NEAR DANA.

0825 PM     TSTM WND DMG     HYMERA                  39.19N 87.30W
05/30/2004                   SULLIVAN           IN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0830 PM     TSTM WND DMG     LINTON                  39.04N 87.16W
05/30/2004                   GREENE             IN   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE.

0845 PM     TSTM WND DMG     1 N ELNORA              38.89N 87.08W
05/30/2004                   DAVIESS            IN   LAW ENFORCEMENT

            TREES DOWN.

0900 PM     TSTM WND DMG     5 E SHOALS              38.67N 86.70W
05/30/2004                   MARTIN             IN   LAW ENFORCEMENT

            TREES DOWN.

&&
Special weather statement, May 31, 11:05 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1105 PM EST MON MAY 31 2004

INZ053-061>064-068>071-010515-
BARTHOLOMEW-BROWN-DAVIESS-GREENE-JACKSON-LAWRENCE-MARTIN-MONROE-OWEN-
1105 PM EST MON MAY 31 2004

...WIND GUSTS OVER 40 MPH POSSIBLE...

OUTFLOW FROM THUNDERSTORMS WILL MOVE ACROSS SOUTHERN PORTIONS OF
CENTRAL INDIANA THIS EVENING. AT 1105 PM THE LEADING EDGE OF THE
GUSTY WINDS EXTENDED FROM NEAR SPENCER TO BLOOMFIELD TO NEAR
WASHINGTON. THE AREA OF GUSTY WINDS WAS MOVING SOUTHEAST...AND WILL
REACH AN AREA FROM COLUMBUS TO NEAR SEYMOUR BY 1215 AM. WIND
GUSTS AROUND 45 MPH ARE POSSIBLE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Owen

When
June 1, 12:00 AM EST to June 2, 10:13 PM EST
Where
Owen forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.313, -86.838 (the zone’s center; the record gives no point)

Flood, Daviess

When
June 1, 12:00 AM EST to June 7, 9:21 AM EST
Where
Daviess forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.702, -87.072 (the zone’s center; the record gives no point)

Flood, Knox

When
June 1, 12:00 AM EST to June 8, 7:00 AM EST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.689, -87.418 (the zone’s center; the record gives no point)

Flood, Greene

When
June 2, 8:18 AM EST to June 4, 12:56 AM EST
Where
Greene forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.036, -86.962 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407232, 5407234, 5407235, 5407233.